Today is my first day back on treatment. I’ll be popping some Votrient around 8 PM EDT. (If you’re available for a quick healing prayer, send it my way, please!)
I’ll be honest, starting back up is less concerning than I thought it would be. I was really nervous that I’d get used to being human for a couple of weeks and not want to be back on treatment. What would happen if I chose to not start taking my meds again? That was a scary proposition.
It wasn’t the case at all. Some of that has to do with the fact that I didn’t get back to feeling all too human. My body ached greatly from my fall. My tailbone is still hurting. The aching impacted my sleep. Every time I moved I woke up a little. I generally only take Tylenol for pain and it wasn’t enough. Most other pain relievers are processed through the kidneys, and I only have one. We need to help keep that one healthy!
However, despite not sleeping well, the endless fatigue I typically feel while on treatment did go away! I wasn’t utterly exhausted at the end of the day.
I ate! I had energy!
My appetite came back. My taste buds didn’t rebound, but my stomach was busy telling me to put something in it. I think my stomach wasn’t really sure what to do with all of the food. It normally (under treatment) sends it back or out the other way as quickly as possible. I have been thankful to eat and feel satisfied.
Two Week Break Summary:
Weight – gained 7 pounds
Hair – still bright white with no black showing at the roots (I am shocked!! I was expecting some color to come back.)
Stomach – no vomiting or diarrhea
Fatigue – almost gone entirely
Aches and Pains – still feeling the impact of my fall
Shortness of Breath – none
Fever, Chills, Flu-like Symptoms – none
Feeling Human – almost fully achieved
I have almost forgotten what the “early” side effects were like. These side effects I felt at the beginning of treatment, and also when resuming treatment after my previous breaks.
- Hand/Foot Syndrome: Extremely sore hands and feet (I had difficulty opening bottles that had ridges on the caps. I couldn’t walk barefoot on carpet)
- Mouth Sores
- Strong metallic tastes
- Wild Blood Pressure swings (although I might have that under control between my dosage and BP meds)
- Bloody Nose
Fortunately, those are short lived and mostly disappear in a couple of months.
Wish me luck. Tonight’s the night. Really, I shouldn’t have been concerned about starting my treatment again. Of course I’d take my meds. It’s what I do.
Thank you for walking on this journey with my family and me. We couldn’t do this without you.
Medical Jargon Goggledygook Disclaimer – I often speak of Votrient and Chemo interchangeably. Votrient technically isn’t chemo. Votrient is a targeted therapy which targets certain proteins (tyrosine kinases, or TK for short) on the surfaces of cells. It helps to block the production of blood vessels. Kidney cancer is blood vessel intensive and loves to make new blood networks in the body.
Why do I use “chemo” so frequently? Simply put, it’s easier for everyone to understand. Sadly, most of us know someone who has had to go through a chemo treatment. Most of the Votrient side effects are exactly the same as what we associate with chemo, so why not make it easy on everyone, right?